Iowa, 2011

Flooding in Iowa, April 1 to 30, 2011

April 1 to 30, 2011 · NWS DMX · 3 events in 3 counties and zones

Flooding that began as snow melt continued into April across northern Iowa along the west fork of the Des Moines River. Flooding was persistent, but relatively minor and caused little additional damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding that began as snow melt continued into April across northern Iowa along the west fork of the Des Moines River. Flooding was persistent, but relatively minor and caused little additional damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Mar 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT FRI APR 1 2011

.SHORT TERM /TONIGHT/...
SHORTWAVE PUSHING EASTWARD ALONG PRONOUNCED RIDGE ACROSS AREA
BROUGHT ONGOING PRECIPITATION ACROSS EASTERN SOUTH DAKOTA AND
NEBRASKA ALONG WITH EXTREME WESTERN IOWA. PRECIPITATION WILL
CONTINUE TO SPREAD ACROSS THE CWA FROM WEST TO EAST AS SHORTWAVE
PUSHES EASTWARD. GOOD ISENTROPIC MOISTURE FOCUSES MOST PRECIPITATION
ACROSS NORTHERN IOWA. MODELS HINTING AT AN ADDITIONAL SHOT OF LIFT
ALIGNING WITH THIS MOISTURE...AND HAVE BUMPED POPS UP ACROSS THE
NORTH. PRECIPITATION SHOULD FALL AS LIGHT RAIN...WITH TEMPERATURES
ABOVE FREEZING. TEMPERATURES MUCH CLOSER TO FREEZING ACROSS THE
NORTH AND EVAPORATIVE COOLING COULD ALLOW FOR A RAIN/SNOW MIX IN THE
EXTREME NORTH AFTER MIDNIGHT.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
SYSTEM WILL BE DEPARTING FRIDAY MORNING WITH SOME LIGHT LINGERING
PCPN EARLY...HOWEVER MOST OF THE DAY WILL BE DRY ACRS CENTRAL IOWA.
THE RELATIVELY QUIET WEATHER IS EXPECTED TO PERSIST INTO SATURDAY AS
UPPER RIDGING BUILDS AHEAD OF DEVELOPING WESTERN TROF.  SFC RIDGING
WILL PASS ON SATURDAY EVENING WITH WAA INCREASING ON SATURDAY NIGHT
ON BACKSIDE OF HIGH.  THETA-E ADVECTION WILL ALSO INCREASE
OVERNIGHT...MAINLY IN NORTHERN IA AND WILL SEE THE THREAT OF PCPN
RISE QUICKLY PAST MIDNIGHT AS ISENTROPIC LIFT SATURATES THE COLUMN.
HAVE RAISED POPS TO LIKELY IN THE NORTH LATE AND CONTINUED THEM INTO
SUNDAY.  AT THIS POINT...BEST MOISTURE ADVECTION WILL REMAIN IN
NORTHERN IOWA BEFORE SHIFTING INTO MN AND WI BY SUNDAY AFTERNOON.
HAVE RETAINED CHANCE POPS FARTHER SOUTH WITH SATURATED LOW LEVELS
AND SOME LIGHT RAIN/DRZL POSSIBLE NORTH OF THE FRONT.  ELEVATED
MIXED LAYER MOVES OVER THE STATE BY SUNDAY AFTERNOON WHICH TENDS TO
CAP OFF ANY CONVECTIVE POTENTIAL...AT LEAST ACCORDING TO THE GFS.
HOWEVER...EURO IS MORE PROGRESSIVE THAN GFS HAVE CHOSEN TO CONTINUE
THUNDER CHANCES DURING SUNDAY AFTERNOON/EVENING SHOULD THIS QUICKER
SOLUTION MATERIALIZE.  THE TIMING DIFFERENCES PERSIST THROUGH
TUESDAY AS GFS REMAINS QUITE SLOW. OPERATIONAL GFS SEEMS A BIT SLOW
OVERALL WITH GEFS A BIT FASTER BUT HAVE CONTINUE POPS INTO MONDAY
AND MONDAY NIGHT ALTHOUGH AT CHANCE LEVELS.  SOUNDINGS DONT BRING
COOL ENOUGH AIR INTO STATE FOR A POTENTIAL OF SNOW UNTIL MONDAY
EVENING AND HAVE LEFT OUT ANY SNOW WORDING THROUGH THEN.  HAVE
GENERALLY DRIED OUT THE FORECAST FOR LATER TUESDAY AND BEYOND WITH
GRADUAL MODERATION IN TEMPERATURES.

&&

.AVIATION...01/06
TROF OVR WRN IA WILL MOVE EAST OF THE STATE BY LATE TNGT WITH A BAND
OF -RA ALNG AND AHD OF THE TROF.  A BAND OF MVFR AND LCL IFR CIGS
NEAR AND JUST BEHIND THE TROF WILL PERSIST THRU THE NIGHT...WITH
CONDS IPVG RAPIDLY AFT SNRS.  NERN IA WILL KEEP A LYR OF VFR CLOUDS
THRU THE MRNG.  GUSTY NWLY WINDS FROM LATE MRNG THRU THE AFTN ACROS
THE TAF SITES WILL DIMINISH WITH SNST AND HI PRES BUILDING INTO THE
AREA FRI EVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS APR 11
LONG TERM...CAC
AVIATION...MS APR 11
Hazardous weather outlook, Mar 31, 3:03 AM CST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT THU MAR 31 2011

IAZ004>007-015>017-023>028-037>039-050-010915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-TAMA-
403 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG STREAMS
AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ033>036-044>049-057>062-070>075-081>086-092>097-010915-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
403 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE SOUTH...MAINLY ALONG AND SOUTH OF INTERSTATE 80 SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Emmet

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

Flood, Palo Alto

When
April 1, 12:00 AM CST to April 7, 3:00 AM CST
Where
Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.241, -94.756

Flood, Humboldt

When
April 1, 12:00 AM CST to April 15, 12:00 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289185, 289187, 289188.